Minnesota, 2011

Cold in Minnesota, January 3, 2011

January 3, 2011 · NWS DLH · 1 event in 1 county or zone

Rachael Lavonna Rupert was found unresponsive lying outside her home at 8:00 am. According to the Itasca County sheriff's office, she likely slipped, fell and was unable to recuperate herself and succumbed to the cold.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Rachael Lavonna Rupert was found unresponsive lying outside her home at 8:00 am. According to the Itasca County sheriff's office, she likely slipped, fell and was unable to recuperate herself and succumbed to the cold. There is no estimate to the time of her fall. The temperature at 8:00 am was -20 degrees Fahrenheit, measured at the Grand Rapids airport. The 8:00 am temperature at the Hibbing airport was -27 degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 5:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 5:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
530 AM CST MON JAN 3 2011

.AVIATION...12Z TAFS.
SHORT WAVE ENERGY WILL AFFECT KBRD/KDLH/KHYR WITH SOME MVFR
CIGS/VSBYS IN LIGHT SNOW BETWEEN 18Z AND AND 02Z TUESDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 319 AM CST MON JAN 3 2011/

DISCUSSION...
SHORT TERM CHALLENGES ARE CENTERED AROUND THE CHANCE OF LIGHT SNOW
OVER THE SRN HALF OF THE FORECAST AREA TODAY AND TONIGHT...AND ALSO
THE AMOUNT OF CLOUD COVER...STRENGTH OF SFC WINDS...AND SUBSEQUENT
WIND CHILL VALUES TONIGHT AND TOMORROW MORNING.

CURRENT SYNOPTIC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE IN SRN
HUDSON BAY AND A WEAK RIDGE OF HIGH PRESSURE JUST WEST OF THE
CANADIAN ROCKIES...AND TWO CLOSED LOWS MOVING INTO THE W COAST. THE
COLD LOW TO THE NORTH AND THE RIDGE TO THE WEST WILL ALLOW THE W/NW
FLOW TO CONTINUE TO USHER IN COLD AIR ACROSS THE NORTHLAND FROM SRN
CANADA. A WEAK S/W EMBEDDED W/IN THIS SYSTEM IS MOVING THROUGH THE
DAKOTAS THIS MORNING AND WILL PUSH TO THE EAST AND MOVE INTO CNTRL
MN TODAY AND TONIGHT. THIS WILL ALLOW A SLGT CHC/CHC OF LGT SNOW TO
DEVELOP OVER THE SRN HALF OF THE CWA...MAINLY SOUTH OF A LINE FROM
WALKER TO SILVER BAY...WITH THE BEST CHANCE SOUTH OF A BRAINERD TO
CLOQUET TO ASHLAND LINE. THIS WEAK SYSTEM WILL HAVE LIMITED MOISTURE
AND FORCING...SO SHOULD ONLY SEE 0.5-0.75 INCH OF SNOW AT MOST. NO
SIGNIFICANT SNOWFALL IS EXPECTED. HIGHS TODAY ARE EXPECTED TO REMAIN
BELOW AVERAGE...IN THE SINGLE DIGITS ABOVE ZERO IN THE NORTH AND
INTO THE TEENS ABOVE ZERO TO THE SOUTH.

THE OTHER STORY WILL BE THE CLOUD COVER ASSOCIATED WITH THIS WEAK
S/W AND AND THE SLGT INCREASE IN WINDS...MAINLY ACROSS THE
ARROWHEAD. WHILE TEMPERATURES EARLY THIS MORNING HAVE DROPPED TO -20
TO -25 DEG F UNDER CLEAR SKIES...WINDS HAVE BEEN CALM ACROSS MUCH OF
THE REGION...SO NO WIND CHILL HEADLINES WERE IN ORDER.
HOWEVER...TONIGHT COULD BE A DIFFERENT STORY. TEMPS ARE NOT EXPECTED
TO DROP AS LOW...ONLY INTO THE NEGATIVE TEENS WITH MOSTLY CLOUDY
SKIES...HOWEVER WINDS ARE FORECAST TO BE AROUND 4 TO 7 MPH...WHICH
SHOULD BE STRONG ENOUGH TO PRODUCE WIND CHILLS -25 TO -30. ATTM
WILL HOLD OFF ON WC HEADLINES FOR TONIGHT...DUE TO UNCERTAINTIES
REGARDING THE AMOUNT OF CLOUD COVER AND THE MAGNITUDE OF WINDS...BUT
WILL EMPHASIZE THIS POTENTIAL HEAVILY WITH THE DAY SHIFT. COLDEST
WC VALUES WILL BE NORTH OF LINE FROM NRN CASS COUNTY TO NRN COOK
COUNTY. SHORT TERM...HIGHER RESOLUTION MODELS COMING IN TODAY SHOULD
BE ABLE TO BETTER RESOLVE THESE CONDITIONS.

EXTENDED...TUESDAY NIGHT THROUGH SUNDAY.
CUT OFF UPPER LOW WILL AFFECT THE FA TUESDAY NIGHT THROUGH THURSDAY
NIGHT. EMBEDDED PIECES OF ENERGY WILL ROTATE AROUND THE LOW AND
THROUGH THE AREA IN THE FORM OF A SFC CLIPPER SYSTEM TUESDAY NIGHT
AND WEDNESDAY. WILL SEE ABOUT ONE INCH ACCUMULATION WITH THE
CLIPPER. AFTER THE CLIPPER PASSES...NW FLOW SETS UP WITH LES COMMON
WEDNESDAY NIGHT THROUGH SUNDAY ALONG THE HIGHER TERRAIN OF NW WI.
OTHERWISE SFC RIDGING WILL PREVAIL.

AVIATION...06Z TAF ISSUANCE...
ADDED SOME -SN MON AFTN/EARLY EVE TO BRD/HYR AS UPR LVL VORT MAX
SWINGS ACRS DAKOTAS/SRN MN. NOT A LOT OF MSTR. EXPECT MARGINAL
VFR/MVFR VSBY/CIG.

&&

.POINT TEMPS/POPS...
DLH  10  -3  10   1 /  20  20  10  20
INL   5 -13   4  -4 /  10  10  10  10
BRD  13  -2  10   2 /  40  20  10  20
HYR  16  -2  10  -1 /  40  30  10  20
ASX  15   1  10   3 /  20  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...TENTINGER
EXTENDED....GSF
AVIATION...GSF
Hazardous weather outlook, Jan 3, 4:14 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CST MON JAN 3 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CST MON JAN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES...ALONG WITH WINDY CONDITIONS TONIGHT WILL
PRODUCE WIND CHILL VALUES 20 TO 30 DEGREES BELOW ZERO ACROSS PARTS
OF NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LAKE EFFECT SNOW IN THE SNOW BELT REGION OF
NORTHWEST WISCONSIN FROM LATE THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-041130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CST MON JAN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern Itasca

When
January 3, 8:00 AM CST
Where
Southern Itasca forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Southern Itasca2011-01-0368FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280602.